Iowa, 2023

Hail in Iowa, July 17, 2023

July 17, 2023 · NWS DMX · 11 events in 8 counties and zones

Convection developed in west central Iowa shortly after midnight on July 17th, developing on the nose of mid level theta-e advection and associated surface front lagging behind. Despite the timing, the environment recovered thanks to continued warm air advection, effective CAPE of over 1700 J/kg, and deep layer shear over 50 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Convection developed in west central Iowa shortly after midnight on July 17th, developing on the nose of mid level theta-e advection and associated surface front lagging behind. Despite the timing, the environment recovered thanks to continued warm air advection, effective CAPE of over 1700 J/kg, and deep layer shear over 50 kts. Storms refired around 5 am, producing up to quarter sized hail as cells moved across southern Iowa through mid morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 10:47 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 16, 10:47 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1147 PM CDT Sun Jul 16 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 230 PM CDT Sun Jul 16 2023

Key Messages:

-Surface smoke expected to gradually diminish overnight.
-Isolated to scattered showers/storms into tonight, some
 marginally severe.
-Quiet and relatively pleasant mid-summer weather to end the work
week.

Convection in area of warm advection and theta-e advection remained
mostly south and west of the area this morning into early afternoon.
Some shower activity did clip the far southwest but with minimal
impact.  Meanwhile, smoke from Canadian fires remains relatively
widespread across the state into this afternoon although with some
signs of improvement.  This has also once again kept afternoon highs
from reaching the overall potential that otherwise would have
occurred. A cold front will approach and move into northern Iowa by
this evening and this may produce some isolated convection with main
concern from gusty winds and possibly some hail across the north.
Meanwhile, a moisture gradient exists over central Iowa this
afternoon along with the higher instability and this may also act as
a focus for convection into the evening and overnight as the front
approaches. Some CAM members have continued to show widely scattered
storms by mid evening near along this gradient (near I80
corridor) with the threat gradually shifting south overnight as
the front pushes through the state. Given better instability with
this convection, an isolated storm may produce some marginally
severe hail along with gusty winds. The advance of the front
should also help dissipate the smoke overnight with visibilities
and air quality improving by daybreak on Monday.

Quiet weather is expected on Monday into Monday night across central
Iowa with cool temperatures and low humidity as a thermal trof
passes just northeast of the area.  Warm advection and moisture
transport increase late Monday night into Tuesday morning across the
Missouri River valley with convection increasing during the early
morning hours.  The bulk of the activity is expected to remain west
of the area through Monday night where the focus of the low level
jet remains.  By Tuesday morning, the theta-e push enters southwest
Iowa with convection spreading into the southwest forecast area.
While some threat remains for showers and storms farther northeast,
any precipitation should be lighter and more scattered with the bulk
of moisture streaming into the convective complex across the
southwest into midday.  The convection is also expected to remain
elevated with any severe threat originating from marginally severe
hail.  Heavy rain remains possible as well with a decent moisture
fetch feeding into the convection.  Lingering scattered showers
remains possible into Tuesday evening across much of the area,
however the main focus of the low level jet will be just southeast
of Iowa where deeper convection is expected from northeast Missouri
into Illinois.

Iowa is between systems on Wednesday morning with a relative lull in
forcing across the state and limited precipitation threat.  A cold
front does sweep through the state late in the day providing the
focus for some isolated convection as cooler air arrives. Relatively
tranquil weather is then expected into Thursday and Friday with cool
northerly surface flow.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1134 PM CDT Sun Jul 16 2023

Visibilities from smoke will gradually improve from MVFR to VFR
tonight as a frontal boundary moves through the state. Expecting
showers and thunderstorms to increase in coverage across the
south. Thus, have VCTS and VCSH mentions for KDSM and KOTM early
Monday morning. Confidence is low for any direct impacts to these
terminals, but expect reduced visibilities and low ceilings with
any storms that form. Winds will generally be from the north early
in the period before becoming light and variable towards the end
of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Castillo/Small
Hazardous weather outlook, Jul 16, 7:33 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
833 PM CDT Sun Jul 16 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-180145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
833 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few strong storms are possible, especially central and south,
with strong wind gusts and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances exist much of Tuesday with strong
to severe storms possible, mainly across the southwest third of
the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and again Tuesday.

The radar

The Des Moines radar (KDMX), 57 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Adair

When
July 17, 12:18 AM CST
Where
Adair County, 7.38 mi NNE of Howe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.500, -94.330

Hail, Madison

When
July 17, 12:53 AM CST
Where
Madison County, 1.25 mi ENE of Patterson
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.360, -93.880

Delayed report, time estimated via radar.

Hail, Audubon

When
July 17, 4:03 AM CST to 4:13 AM CST
Where
Audubon County, Audubon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.720, -94.930

Nickel sized hail lasted for 10 minutes.

Hail, Adair

When
July 17, 4:59 AM CST to 5:10 AM CST
Where
Adair County, 2.93 mi SW of Fontanelle
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.270, -94.610

Highway 92 from Gibbon Ave to Delta Ave completely covered with up to nickel sized hail.

Hail, Ringgold

When
July 17, 5:44 AM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.710, -94.240

Hail, Marion

When
July 17, 5:55 AM CST
Where
Marion County, 1.25 mi ENE of Bussey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.210, -92.880

Quarter sized hail reported by trained spotter and KNIA/KRLS radio.

Hail, Marion

When
July 17, 6:53 AM CST
Where
Marion County, Knoxville
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -93.100

Quarter sized hail relayed by KNIA/KRLS radio.

Hail, Mahaska

When
July 17, 7:32 AM CST
Where
Mahaska County, 0.86 mi NE of Oskaloosa
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -92.640

Hail, Mahaska

When
July 17, 7:33 AM CST
Where
Mahaska County, 0.86 mi NE of Oskaloosa
Measured
1 in hail
Reported by
Public
Coordinates
41.310, -92.640

Hail, Wapello

When
July 17, 7:42 AM CST
Where
Wapello County, 2.09 mi W of Ottumwa
Measured
0.75 in hail
Reported by
Public
Coordinates
41.020, -92.440

Report via mping.

Hail, Union

When
July 17, 8:25 AM CST
Where
Union County, 0.52 mi E of Lorimor
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -94.060

Report via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109679, 1109680, 1109681, 1109683, 1109684, 1109685, 1109686, 1109687, 1109688, 1109689, 1109690.